A baby girl has died in the UK after her mother’s powerful pain relief patch apparently became attached to the child’s skin as the pair slept in the same bed. The Guardian reports that 15-month-old Amelia Cooper was taken to hospital after she was discovered lifeless in the bed of her mother, Sara Talbot, in St Austell, Cornwall. She could not be saved and a post-mortem found that that she had high levels of the opioid fentanyl in her bloodstream.
The report said that according to the coroner, Emma Carlyon, the cause of death was fentanyl toxicity but she said it was not clear how the patch had become attached to the baby. Despite a police investigation the patch was not found. Carlyon said: “A patch was missing from her mother’s body. It is not clear how the patch came to be attached to Amelia, especially as she was wearing a pyjama top covering the area. It is not clear when, where or how the patch came to be attached to Amelia.”
The coroner will write to NHS chiefs and suggest a nationwide warning is issued. Royal Cornwall Hospitals NHS trust said efforts were being made to make all GPs and pharmacists in the south-west aware of the possible hazards.
The report says Amelia, was described as a normal and healthy child before her death in June 2016. The pathologist, Debbie Cook, told the hearing at Bodmin Magistrates Court: “There were no external injuries to contribute to the death, there was no natural disease.”
Cook said blood samples revealed a level of fentanyl in Amelia that would have been enough to kill an adult. She said the patch must have been attached firmly to allow the drug to be taken in through the skin. “The drug can cause a reduction in breathing, a reduction in blood pressure and in some cases seizures,” Cook said. “When levels become high there will be a coma, and in high levels such as this it can be fatal.”
The report says police looked into the case but did not find evidence that a third party was involved, the inquest heard.
Talbot declined to comment after the inquest.
The report says fentanyl patches are sometimes prescribed to people who cannot take morphine orally or have side effects from it.The Guardian report